Does Ramipril Cause Ototoxicity?
Ramipril itself does not cause ototoxicity—hearing loss and tinnitus are not established adverse effects of this ACE inhibitor based on FDA labeling and clinical trial data. 1
Evidence from FDA Drug Labeling
The official FDA prescribing information for ramipril lists hearing loss and tinnitus among neurologic and psychiatric adverse reactions, but these are categorized as rare events from post-marketing experience where "a causal relationship to drug is uncertain." 1 In controlled clinical trials involving over 4,000 hypertensive patients, ototoxic effects were not identified as significant adverse reactions. 1
The most common adverse effects leading to ramipril discontinuation in clinical trials were cough (1.0%), dizziness (0.5%), and impotence (0.4%)—notably, hearing-related complaints were not among the primary reasons for stopping therapy. 1
Distinguishing Ramipril from Truly Ototoxic Medications
It is critical to differentiate ramipril from medications that genuinely cause ototoxicity. Loop diuretics (furosemide, bumetanide, torasemide), which are often prescribed alongside ACE inhibitors for heart failure and hypertension, can cause dose-dependent ototoxicity, particularly at excessive doses. 2, 3 Similarly, aminoglycosides (streptomycin, amikacin, kanamycin, capreomycin) are well-established ototoxic agents that cause permanent vestibular and auditory damage. 4, 5
Potential Confounding Factors
When tinnitus or hearing loss occurs in patients taking ramipril, consider alternative explanations:
Concurrent diuretic use: Loop diuretics are frequently combined with ACE inhibitors and are known to cause ototoxicity, especially when used with aminoglycosides. 2, 4, 5
Underlying hypertension: A 2016 study found that hypertension itself is positively associated with tinnitus (44.4% prevalence in tinnitus patients vs. 31.4% in controls, p=0.024), and this association was particularly strong in older patients. 6 Interestingly, this study found positive associations between tinnitus and treatment with ACE inhibitors, thiazide diuretics, potassium-sparing diuretics, and calcium channel blockers, suggesting that either the underlying cardiovascular disease or potential ototoxicity of these drug classes may contribute to tinnitus. 6
Other ototoxic medications: Proton pump inhibitors, commonly used in patients with cardiovascular disease, have been associated with increased risk of sensorineural hearing loss and tinnitus in patients with type 2 diabetes. 7
Emerging Protective Evidence
Contrary to causing ototoxicity, angiotensin receptor blockers (ARBs)—which share the same therapeutic class as ACE inhibitors—may actually protect against hearing loss. A 2025 study found that patients with vestibular schwannoma taking ARBs were more likely to have normal baseline hearing and no progressive hearing loss compared to those on other antihypertensives. 8 While this evidence pertains to ARBs rather than ACE inhibitors specifically, it suggests that renin-angiotensin system blockade may have otoprotective rather than ototoxic effects.
Clinical Recommendation
If a patient on ramipril develops hearing loss or tinnitus, do not automatically attribute it to the ACE inhibitor. Instead:
- Evaluate for concurrent use of loop diuretics or aminoglycosides, which are established ototoxic agents 2, 4, 5
- Consider the contribution of underlying hypertension itself to auditory symptoms 6
- Assess for other potentially ototoxic medications (PPIs, NSAIDs) 7
- Perform audiometric testing to characterize the hearing loss
- Only discontinue ramipril if other causes are excluded and temporal relationship strongly suggests causation 1
The weight of evidence does not support ramipril as a cause of ototoxicity, and discontinuing effective cardiovascular protection based on uncertain causality may expose patients to greater harm from inadequately controlled hypertension or heart failure. 9, 10, 11